Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Anxiety and depression after weaning off of effexor. How long will this continue?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2190 Questions
Question
Hi,I weaned off of Effexor in about a month.Too fast now,I realize.Have not taken any now for about 11/2-2 weeks.First week I had very few symptoms,now have started with having. Lot of anxity and crying.I do NOT want o start taking it again.Approximatly how long can I expect to feel this way,before my emotions settle down?
Posted Fri, 3 May 2013 in Mental Health
 
 
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

When antidepressants are weaned off too quicky or prematurely, there are two possible risks:
1) withdrawal syndrome
2) rebound depression or anxiety.

In your case, since its nearly 2 months after coming off the Effexor (Venlafaxine), it is unlikely that your symptoms are withdrawal-related. Rather you seem to be suffering from a rebound depression / anxiety.

Generally, these rebound symptoms last for about 2 to 3 months, but the duration of this phase can be variable, depending on the severity and number of prior episodes of depression. That is, if your recent episode of depression was a mild one and there haven't been recurrent episodes in the past, then the rebound phase is likely to be mild and self-limiting.

If you do not want to restart the antidepressant medication, then you can try relaxation techniques like deep breathing, yoga, meditation, etc. in order to handle your anxiety. There are also certain professional talking therapies like CBT (Cognitive Behavioural Therapy), which can be effective in overcoming these symptoms.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Anxiety and depression after weaning off of effexor. How long will this continue? 12 minutes later
My question was a little confusing I guess.I have acually weaned off the Effexor,was down to 37.5 ml.,but have acually only been off them for about two weeks.Felt great at first,but now symptoms are kicking in.Am taking Camu Camu supplement,but have just started with that the last few days,also taking magnesium.
Now that you realize the Effexor has just been discontinued in the last ten days to two weeks,would you have another opinion?
XXXXXX
 
 
Answered by Dr. Jonas Sundarakumar 11 hours later
Hello again,

Thanks for the clarifications. Since Effexor has been discontinued in the last 10 days to 2 weeks only, it is possible that your symptoms are part of a withdrawal / discontinuation syndrome. Though these symptoms are usually prominent only in the first few days following discontinuation, it is not uncommon for persons to experience symptoms for up to 2 - 3 weeks after stopping the medication. So, if your symptoms are due to withdrawal, then they should most likely subside within another week to 10 days. However, if they are persisting beyond this period, then the possibility of rebound depression / anxiety becomes more likely.

Either way, it is very good to hear that you are trying alternative therapies to combat your depression and anxiety. Please do continue to actively engage in therapy. Stay positive and as stress-free as possible. It's going to be just a matter of time before you get over this difficult phase.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Anxiety and depression after weaning off of effexor. How long will this continue? 25 hours later
Hi there,

I was having such high anxiety yesterday,I took a 37.5 ml.tab of effexor and it helped right away.As I stated in my last two questions,I weaned off way too fast,and felt good at first.I want to try to wean off a lot slower,try to take the tiny amount every second day like I was doing before.
What is the best strategy for weaning off in a sensible way?
XXXXXXX
 
 
Answered by Dr. Jonas Sundarakumar 12 hours later
Hello,

I would suggest that you take half a 37.5 mg tablet everyday for 2 weeks, then half a 37.5mg tablet every alternate day for another 2 weeks, and then stop. If you are having any bouts of anxiety inbetween during this period, then you can manage it with an an occasional Xanax.

Best wishes,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor